Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 331, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 28, 2002, 2:20 PM CDT for Saunders County, Nebraska. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2002, 2:20 PM CDT (19:20 UTC)
- Expired
- Aug 28, 2002, 2:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Saunders County, NE
The radar
The Omaha radar (KOAX), 33 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 2:30 PM CDT | Hail 1.25 | Prague, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
458 WUUS53 KOAX 281920 SVROMA NEC155-281945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 220 PM CDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA * UNTIL 245 PM CDT * AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF WESTON...OR ABOUT 28 MILES NORTH OF LINCOLN...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED... MALMO...PRAGUE...WAHOO COLON LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4124 9689 4111 9681 4124 9647 4141 9670 ZAPOTOCNY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:25 AM CDT, 10 hours 55 minutes earlier.
Area forecast discussion, Aug 28, 3:25 AM CDT, 10 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 325 AM CDT WED AUG 28 2002 AT 06Z SFC RIDGE EXTENDED FROM GREAT LAKES REGION INTO ERN NEBRASKA WITH WEAK TROF OVER THE WESTERN DAKOTAS. COUPLE OF OUTFLOW BOUNDRIES SHOW UP ON SFC MAP WITH ONGOING CONVECTION. ONE FROM THE WESTERN PANHANDLE OF NEBRASKA INTO NORTH CENTRAL COLORADO AND ANOTHER OVER NORTH CENTRAL KANSAS. UPPER LOW REMAINS ANCHORED OVER SWRN ID IN TROF OVER THE WESTERN U.S. WITH RIDGING INTO THE CENTRAL PLAINS. CONVECTION HAS BEEN OCCURRING ON PERIPHERY OF THE UPPER RIDGE THIS MORNING. LITTLE CHANGE TO THIS PATTERN INDICATED BY MODELS THROUGH THURSDAY WITH H85 MOISTURE AXIS IN PLACE OVER THE WESTERN HIGH PLAINS ALONG WITH STEEPER MID LEVEL LAPSE RATES AND STRONGER H85 FLOW. SPOTTY AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE ACROSS THE CWFA DURING THE PERIOD BUT MAIN CONVECTION EXPECTED TO FIRE OVER THE WESTERN HIGH PLAINS. QUESTION THEN BECOMES HOW FAR EAST SYSTEMS MAY TRACK DURING THE OVERNIGHT PERIOD. WILL CONTINUE WITH PERSISTENCE FORECAST THROUGH THE SHORT TERM BASED ON LIMITED CHANGE TO PATTERN. IN THE EXTENDED...AVN AND ECMWF INDICATE UPPER RIDGE FLATTENS EARLY IN THE PERIOD AS A PIECE OF THE WESTERN WAVE BEGINS TO MOVE INTO THE NORTHERN PLAINS FRIDAY WITH SECOND AND MORE AMPLIFIED TROF COMING ACROSS OVER THE WEEKEND. THE SECOND WAVE PUSHES A COLD FRONT INTO THE REGION SUNDAY INTO MONDAY WITH SOUTHWARD EXTENT OF FRONT IN QUESTION AT THIS TIME. WITH FASTER FLOW DEVELOPING DURING THE PERIOD TIMING OF EVENTS BECOME A PROBLEM. HAVE INTRODUCED SOME CHANCE POPS FOR NRN PARTS OF THE CWFA FOR SUNDAY AND SUNDAY NIGHT WITH EXPECTED ARRIVAL OF SURFACE FRONT BUT OTHERWISE LITTLE ELSE CHANGED AT THIS TIME DUE TO UNCERTAINTY OF MODEL TIMING. .OMA...NONE. FOBERT
In the hours before
Special weather statement, Aug 28, 12:00 PM CDT, 2 hours 20 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-282300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1200 PM CDT WED AUG 28 2002 STORM SPOTTER ACTIVATION IS NOT EXPECTED ACROSS EASTERN NEBRASKA OR SOUTHWEST IOWA THIS AFTERNOON OR TONIGHT. A CLUSTER OF THUNDERSTORMS OVER CENTRAL NEBRASKA HAS PRODUCED AN OUTFLOW BOUNDARY THAT WILL MOVE ACROSS EASTERN NEBRASKA THIS AFTERNOON. UNSTABLE AIR WILL AGAIN BE IN PLACE BY LATE AFTERNOON...SO A FEW THUNDERSTORMS MAY DEVELOP ALONG THE OUTFLOW BOUNDARY...MAINLY OVER EAST CENTRAL AND NORTHEAST NEBRASKA. HOWEVER THERE IS VERY LITTLE WIND SHEAR...SO THE STORMS SHOULD BE SHORT-LIVED AND MAINLY JUST CONTAIN BRIEF PERIODS OF HEAVY RAIN. THERE WILL BE A CONTINUED CHANCE FOR STORMS INTO THE WEEKEND...BUT ORGANIZED SEVERE WEATHER DOES NOT APPEAR LIKELY AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE) DDN
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 4:16 PM CDT | Severe Thunderstorm Warning | OAX | Colfax | 44 min |
| Aug 28, 4:27 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 48 min |
| Aug 28, 4:52 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming | 53 min |
| Aug 28, 5:08 PM CDT | Severe Thunderstorm Warning | OAX | Colfax | 52 min |
| Aug 28, 5:15 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 30 min |
| Aug 28, 5:46 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 44 min |
| Aug 28, 5:47 PM CDT | Severe Thunderstorm Warning | OAX | Stanton | 28 min |
| Aug 28, 5:51 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 39 min |
| Aug 28, 6:13 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 47 min |
| Aug 28, 6:29 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 31 min |
| Aug 28, 6:34 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 26 min |
| Aug 28, 6:41 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.